Nebraska, 2017

Tornado and Hail in Nebraska, June 29, 2017

June 29, 2017 · NWS OAX · 49 events in 10 counties and zones

During the afternoon and evening hours of June 29th, scattered severe thunderstorms formed over the mid Missouri Valley, along and ahead of a cold front moving into the region. The approach of an upper-air disturbance from the northwest in conjunction with a moderately unstable air mass yielded a favorable environment for supercells and other organized storm structures which produced a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

During the afternoon and evening hours of June 29th, scattered severe thunderstorms formed over the mid Missouri Valley, along and ahead of a cold front moving into the region. The approach of an upper-air disturbance from the northwest in conjunction with a moderately unstable air mass yielded a favorable environment for supercells and other organized storm structures which produced a considerable amount of large hail.

One supercell produced a 14.4-mile long tornado in addition to hail up to baseball size while tracking across northern Cedar County in far northeast Nebraska. Later in the evening, another supercell moved across the Omaha metro area, also producing hail up to baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 3:10 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 29, 3:10 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
410 PM CDT Thu Jun 29 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 405 PM CDT Thu Jun 29 2017

Storms are beginning to percolate across north central
and northeast Nebraska in uncapped enviroment ahead of
surface boundary. Per 18z OAX sounding and SPC MA, area south of
interstate 80 still somewhat capped. CAM have been little
erratic on convective development, with RAP doing the best
with initiation. Mid-level shear decent with OAX sounding showing
50-60kt in mid-levels. Weak shear in the low levels, so any
tornado development likely will be coincident with surface
low and along boundary that currenly arcs along and
east of Missouri River. Used consensus blend of CAM for PoP
and weather this evening and through the overnight. Approaching
H5 short weave will allow additional storm development along
boundary that will stretch southward into Kansas. Based on
CAM, bulk of activity will be out of forecast area by 08utc.

Cyclonic flow aloft and H8 convergence will provide focus for
isolated showers and perhaps a rumble of thunder during the
afternoon. Passage of vort max late in the day, will bring large
scale subsidence across the region and a reprieve from storms by
Friday evening. Little or no precipitation threat Saturday or
Saturday night. Warm air advection and return flow may allow
for isolated convection early Sunday morning, but expect activity
to diminish by late morning.

Accepted short-term model consensus temperatures for the most
part Friday through Saturday. On Sunday, GEFS members hinting
that temperatures could be a little warmer than consensus blend.
Due to combinations of upper level ridging, H8 thermal ridge and
compressional warming ahead of southward moving surface boundary,
decided to raise temperatures a few degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM CDT Thu Jun 29 2017

Medium range models have been consistent with MCS development
Sunday night into Monday, though timing and location have varied
from run to run. Due to ongoing inconsistency, keep PoPs only in
high chance range.  Perhaps a little break from precip chances
later in the day on Monday, then unfortunately, shortwave moving
through the central plains on Tuesday may dampen holiday
activities. Accepted consensus/guidance temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 29 2017

Storms will likely develop in northeast Nebraska early this
afternoon along frontal boundary and near an associated area of
low pressure. Convection will then progress east/southeast across
the area, possibly reaching KOMA around 00Z. Confidence in
convective sustainability decreases further south across
southeast Nebraska and southern Iowa due to atmospheric overturn
from morning convection. Lingering showers and storms should be
clear of the TAF sites by 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...KG
Hazardous weather outlook, Jun 29, 10:55 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Thu Jun 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Thu Jun 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight risk for severe storms this afternoon and into
the evening hours. Storms will likely fire in along a boundary in
northeast Nebraska during the early afternoon hours. They will
then progress southeast, potentially reaching the I-80 corridor.
There remains uncertainty as to how far into southeast Nebraska
and southwest Iowa storms will be able to hold together, given
that the atmosphere further south has not had much time to recover
from morning convection. Large hail and damaging winds will be
the primary threats with any storms that do develop. An isolated
tornado or two cannot be ruled out as well, especially along
intersecting boundaries in northeast Nebraska.

Storm activity should clear the area then by late this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorm chances will continue through early next week in
response to a series of Pacific NW disturbances moving through.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will possibly be needed in counties
across northeast Nebraska this afternoon.

The radar

The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

48 hail, 1 tornado. Local standard time, as filed.

Hail, Wayne

When
June 29, 3:48 PM CST
Where
Wayne County, Winside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.180, -97.170

A trained spotter reported quarter size hail.

Hail, Wayne

When
June 29, 4:02 PM CST
Where
Wayne County, 3.45 mi S of Wayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.180, -97.020

A trained spotter had quarter size hail and 50 to 60 mph winds.

Tornado, Cedar

When
June 29, 4:45 PM CST to 5:11 PM CST
Where
Cedar County, 2.05 mi SSE of Menominee to 3.62 mi SSW of St James
Rating
EF1
Path length
14.4 mi
Path width
150 yd
Reported by
Emergency Manager
Coordinates
42.752, -97.406

This tornado started about 4 1/2 miles northwest of Fordyce near Highway US 81 and moved southeast. The tornado crossed Nebraska Highway 12 and passed 1/2 mile north of Bow Valley. Little damage was noted as the tornado crossed through rural, agricultural, areas. The tornado made a right turn and headed south-southeast about 2 miles south of Wynot. The tornado struck a farmstead which destroyed a barn, knocked over trees, and did minor structural damage to a home. The tornado then flipped over a center pivot irrigation system and produced minor roof damage to a home before dissipating.

Hail, Thurston

When
June 29, 4:46 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Hail, Cedar

When
June 29, 4:53 PM CST
Where
Cedar County, 4.5 mi NW of St Helena
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.860, -97.320

Hail, Cedar

When
June 29, 5:05 PM CST
Where
Cedar County, 3.45 mi S of St Helena
Measured
2.75 in hail
Reported by
Public
Coordinates
42.770, -97.250

Hail, Douglas

When
June 29, 5:55 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -96.010

One inch hail was reported at 106th and Browne Streets in Omaha.

Hail, Colfax

When
June 29, 6:37 PM CST
Where
Colfax County, Howells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -97.000

Hail, Colfax

When
June 29, 6:47 PM CST
Where
Colfax County, Howells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -97.000

Hail, Colfax

When
June 29, 6:49 PM CST
Where
Colfax County, Howells
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.720, -97.000

Hail, Burt

When
June 29, 7:22 PM CST
Where
Burt County, 2.07 mi SE of Craig
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -96.340

Hail, Burt

When
June 29, 7:30 PM CST
Where
Burt County, 1.47 mi SSE of Tekamah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.760, -96.220

Hail, Douglas

When
June 29, 8:20 PM CST
Where
Douglas County, 0.52 mi E of Bennington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -96.160

Hail, Saunders

When
June 29, 8:20 PM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.400, -96.610

Hail, Saunders

When
June 29, 8:25 PM CST
Where
Saunders County, 1.04 mi E of Colon
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
41.300, -96.600

Hail, Washington

When
June 29, 8:29 PM CST
Where
Washington County, 1.7 mi ESE of Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.410, -95.970

Hail, Douglas

When
June 29, 8:30 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -96.010

One inch hail reported at 106th and Browne Streets.

Hail, Douglas

When
June 29, 8:35 PM CST
Where
Douglas County, 0.69 mi N of Mc Hugh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.310, -96.070

Golfball size hail was reported at 114th and Fort Streets.

Hail, Douglas

When
June 29, 8:36 PM CST
Where
Douglas County, 0.86 mi SW of Dundee
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.270, -96.030

A storm spotter reported ping-pong ball size hail at 82nd and Blondo Streets.

Hail, Douglas

When
June 29, 8:38 PM CST
Where
Douglas County, 0.52 mi E of West Benson
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.280, -95.990

Hail, Douglas

When
June 29, 8:39 PM CST
Where
Douglas County, 0.69 mi N of Gibson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.260, -95.970

A trained spotter reported 2 inch diameter hail at 35th and Charles Streets in Omaha.

Hail, Douglas

When
June 29, 8:40 PM CST
Where
Douglas County, Omaha
Measured
3.75 in hail
Reported by
Trained Spotter
Coordinates
41.270, -96.000

A storm spotter reported several hail stones about 2 inches in diameter and one stone 3.75 inches in diameter.

Hail, Douglas

When
June 29, 8:40 PM CST
Where
Douglas County, 1.04 mi E of Benson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.300, -96.000

Ping-pong ball size hail was reported at 60th and Ames Streets in Omaha.

Hail, Douglas

When
June 29, 8:41 PM CST
Where
Douglas County, 2.19 mi ENE of Gibson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.260, -95.930

One inch hail was reported in downtown Omaha.

Hail, Douglas

When
June 29, 8:49 PM CST
Where
Douglas County, 2.08 mi NE of South Omaha
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.250, -95.920

Hail, Douglas

When
June 29, 8:51 PM CST
Where
Douglas County, 0.52 mi W of Elkhorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.280, -96.240

One inch diameter hail was reported at 216th and Pacific Streets in Elkhorn.

Hail, Douglas

When
June 29, 8:53 PM CST
Where
Douglas County, 3.1 mi WSW of Omaha Millard Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.176, -96.170

Ping-pong ball size hail was reported at 164th Street and Giles Road.

Hail, Douglas

When
June 29, 9:00 PM CST
Where
Douglas County, 2.76 mi S of Lane
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.210, -96.180

Hail, Douglas

When
June 29, 9:00 PM CST
Where
Douglas County, 2.81 mi S of Lane
Measured
1.75 in hail
Reported by
Public
Coordinates
41.210, -96.190

Hail, Douglas

When
June 29, 9:01 PM CST
Where
Douglas County, 2.22 mi S of Lane
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.218, -96.188

Golfball size hail was reported at 174th and F Streets in Omaha.

Hail, Douglas

When
June 29, 9:05 PM CST
Where
Douglas County, 2.19 mi WSW of Millard
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.210, -96.160

Hail, Sarpy

When
June 29, 9:07 PM CST
Where
Sarpy County, 1.71 mi ENE of Chalco
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -96.120

Golf ball size hail was reported from 160th St to 132nd Street along Harrison.

Hail, Sarpy

When
June 29, 9:09 PM CST
Where
Sarpy County, 1.04 mi E of Chalco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.180, -96.130

Hail, Sarpy

When
June 29, 9:15 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -96.040

Hail, Sarpy

When
June 29, 9:18 PM CST
Where
Sarpy County, 1.04 mi E of Richfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -96.060

Hail, Sarpy

When
June 29, 9:18 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.160, -96.040

Hail, Sarpy

When
June 29, 9:19 PM CST
Where
Sarpy County, 2.14 mi SSW of Portal
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.150, -96.090

Hail, Sarpy

When
June 29, 9:20 PM CST
Where
Sarpy County, 1.48 mi NNE of Richfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -96.070

Hail, Sarpy

When
June 29, 9:23 PM CST
Where
Sarpy County, 0.86 mi SW of La Vista
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.140, -96.040

Hail, Sarpy

When
June 29, 9:23 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -96.040

Hail, Sarpy

When
June 29, 9:25 PM CST
Where
Sarpy County, 0.69 mi S of Gilmore
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.140, -95.970

Hail, Sarpy

When
June 29, 9:25 PM CST
Where
Sarpy County, 0.86 mi SE of La Vista
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.140, -96.020

Hail, Sarpy

When
June 29, 9:27 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -95.920

Hail, Sarpy

When
June 29, 9:31 PM CST
Where
Sarpy County, 0.69 mi S of (Off)offutt Afb
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
41.110, -95.920

Hail, Cass

When
June 29, 9:52 PM CST
Where
Cass County, 2.94 mi SW of Oreapolis
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -95.990

Hail, Sarpy

When
June 29, 10:50 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
1.5 in hail
Reported by
Public
Coordinates
41.160, -96.040

Ping-pong ball size hail was reported at 96th Street and Highway 370 in Papillion.

Hail, Sarpy

When
June 29, 10:56 PM CST
Where
Sarpy County, 2.07 mi S of Portal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.150, -96.080

Hail, Sarpy

When
June 29, 11:02 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -95.920

Hail, Sarpy

When
June 29, 11:04 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -96.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710509, 710510, 710599, 710512, 710513, 710514, 710515, 710517, 710518, 710519, 710521, 710523, 710525, 710526, 710527, 710528, 710529, 710530, 710531, 710532, 710534, 710535, 710536, 710537, 710538, 710540, 710541, 710542, 710544, 710545, 710546, 710547, 710548, 710549, 710550, 710551, 710552, 710553, 710554, 710555, and more.